Alert archive / Wisconsin / River Flood Warnings in 2017

River Flood Warning 5, NWS Green Bay, WI

February 22, 2017Marathon County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Feb 22, 2017, 1:47 AM CST for Marathon County, Wisconsin. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Feb 22, 2017, 1:47 AM CST (07:47 UTC)
Expired
Feb 23, 2017, 1:47 AM CST
In force
24 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 129 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wisconsin River below Wausau Dam (WUUW3).

Action stage
1165 ft
Minor stage
1167 ft
Moderate stage
1170 ft
Major stage
1174 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

886 
WGUS43 KGRB 220747
FLWGRB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
147 AM CST WED FEB 22 2017

...The National Weather Service in Green Bay has issued a Flood 
Warning for the following rivers in Wisconsin... 

  Wisconsin River below Wausau affecting Marathon County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

WIC073-222247-
/O.NEW.KGRB.FL.W.0005.170222T0747Z-000000T0000Z/
/WUUW3.1.ER.170222T0745Z.170222T0745Z.000000T0000Z.UU/
147 AM CST WED FEB 22 2017

The National Weather Service in Green Bay has issued a 

* Flood Warning For 
  the Wisconsin River below Wausau.
* At 1:45 AM Wednesday the stage was 1167 feet. 
* Flood stage is 1167 feet. 
* At 1167 feet...Waters approaches buildings in DC Everest Park and 
  Oak Island Park.  

&&

LAT...LON 4500 8958 4489 8961 4489 8965 4500 8967


$$
1 follow-up statement
680 
WGUS83 KGRB 221437
FLSGRB

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI 
837 AM CST WED FEB 22 2017

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...
 
  Wisconsin River below Wausau AFFECTING Marathon County
  Big Rib River at Rib Falls AFFECTING Marathon County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route.  Turn Around...Do Not Drown.

&&

WIC073-221507-
/O.CAN.KGRB.FL.W.0005.000000T0000Z-170222T1437Z/
/WUUW3.1.ER.170222T0745Z.170222T1010Z.170222T1234Z.UU/
837 AM CST WED FEB 22 2017

The Flood Warning is cancelled for
  The Wisconsin River below Wausau.
* At  7:10 AM Wednesday the stage was 1166 feet and slowly falling. 
* Flood stage is 1167 feet. 
* At 1167 feet...Waters approaches buildings in DC Everest Park and 
  Oak Island Park.  

&&

LAT...LON 4500 8958 4489 8961 4489 8965 4500 8967


$$

WIC073-221507-
/O.CAN.KGRB.FL.W.0003.000000T0000Z-170222T1437Z/
/RIBW3.1.RS.170221T0913Z.170222T0015Z.170222T1048Z.NO/
837 AM CST WED FEB 22 2017

The Flood Warning is cancelled for
  The Big Rib River at Rib Falls.
* At  7:15 AM Wednesday the stage was 9.6 feet and falling. 
* Flood stage is 10.0 feet. 
* At 10.0 feet...Flooding affects are mainly lowland areas downstream
  of Rib Falls toward Marathon City.  

&&

LAT...LON 4512 9004 4512 8995 4498 8984 4495 8963
      4491 8965 4491 8993             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Feb 21, 10:48 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Feb 21, 10:48 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1048 PM CST Tue Feb 21 2017

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 240 PM CST Tue Feb 21 2017

The main forecast challenges take place on Wednesday, between max
temperatures and extent of precipitation chances. If the rains
were to hold off, we would again be flirting with record
temperatures.

The 20z MSAS surface analysis showed a weak ridge of high pressure
that extended from the central Plains northeast into the western
Great Lakes. A weak area of low pressure was situated over
southeast ND with a warm front stretched southeast from the low
pressure into the Midwest. The visible satellite imagery picked
up on high clouds ahead of the warm front, making a move toward
WI.

Initially, we will see the increase in high clouds through early
this evening as the warm front pushes through. After the front
departs, skies should begin to clear. However, expect to see an
increase in mid/high clouds once again mainly focused over the
northern sections of the forecast area later tonight in
association with the approach of a cold front and mid-level
shortwave. Central/east-central WI will see some clouds this
evening, but overall, skies will be mostly clear for the overnight
hours. There is some concern about the possibility of a stratus
deck or patchy fog to develop over the region, but there appears
to be enough boundary layer wind to prevent either from happening
tonight. Do believe fog will exist over the nearshore waters with
dew points in the middle 30s and lake temperatures in the middle
to upper 30s. Therefore, have added areas of fog to the NSH. Min
temperatures will range from the middle 30s north, upper 30s to
around 40 degrees south.

The cold front/shortwave tandem push east into the western Great
Lakes on Wednesday and bring at least a possibility of light rain
to northeast WI. Models are showing decent lift with the cold
front, but the better forcing passes mainly to our north. Thus,
will focus small chance pops north (mainly along/north of Hwy 8)
with a slight chance pop down to around Hwy 29. Max temperatures
for Wednesday will be tricky depending on precipitation/cloud
trends. For now, have temperatures reaching the lower to middle
50s north-central WI, to the middle 60s across southwest sections
of the forecast area (south of a ISW-PCZ-OSH line).

.LONG TERM...Wednesday Night Through Tuesday
Issued at 240 PM CST Tue Feb 21 2017

A weak low pressure system will track to the north Wednesday
night, bringing a small chance of precipitation to the northern
cwa. Temperatures appear to be warm enough for all rain, however a
wintry mix cannot be ruled out before this round comes to an end
late in the night. Thursday morning looks dry, however the large
low pressure system approaching from the plains could bring some
rain to the southern cwa during the afternoon hours.

A large low pressure system takes aim for the western Great Lakes
region Thursday night, lasting through Saturday as this slow
moving system affects the region for several periods. There are
several things to note regarding the 12Z suite of models regarding
this system. First is the NAM which appears to be an outlier as it
is much quicker than any of the other models, clearing out
precipitation by Friday afternoon. The more significant thing to
note is the continued northward progression of the system with the
other models, namely the GFS and ECMWF models. These new runs
suggest the well advertised dry slot will play a larger role over
a larger area, holding down snowfall totals across the area, most
notably east-central and portions of northeast Wisconsin. Current
runs suggest the heaviest snow will be across north-central and
much of central Wisconsin, with a fairly sharp drop off from about
a Wausaukee to Wisconsin Rapids line. Areas north of this line
are most at risk of receiving 6 inches or more of snow, mainly
from Thursday night through Friday night, with totals much less
than that as you head east given the dry air which will also act
to produce a wintry mix as ice crystals may have issues reaching
the ground at times. The dry slot will introduce an increased risk
for freezing rain across areas previously thought to be all snow
across central and north-central Wisconsin. Although there was
some consideration regarding headlines the uncertainty posed by
the changing model solutions, the periods the event is forecast,
5th through 7th periods, the continued northward progression of
the system and associated dry slot, as well as the long duration,
on the order of 36 hours, decided to hold off with this forecast
cycle. The changing paths of this system pose significant
challenges in nailing down the swath of heavy snow and mixed
precipitation, as a further jog to the north would limit heavy
snow to mainly north-central Wisconsin with areas probably
struggling to approach headline criteria if the storm moves
further north.

Behind this system a colder airmass will settle in across the
western Great Lakes region, with temperatures close to or below
normal through Monday. Lake effect snow showers could affect far
north-central Wisconsin at times during this period. Another low
pressure system is then slated to affect the western Great Lakes
region Monday night and next Tuesday. There is quite a bit of
model discrepancy regarding the evolution of this system,
therefore confidence if fairly low in that portion of the
forecast. That being said there are some indications that
temperatures could rise to well below normal levels Monday night
and next Tuesday.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1048 PM CST Tue Feb 21 2017

VFR conditions are expected to continue tonight,
though there could be patchy ground fog late tonight over snow
covered areas. There could also be some fog near the Lake Michigan
shore. Marginal low level wind shear possible later tonight with
southwest winds around 30 knots at 1000 ft agl.

Wednesday will start out with VFR conditions but low clouds and
light rain may arrive during the late afternoon or early evening
north of a Wausau to Sturgeon Bay line. Should remain dry and VFR
further south.
&&

.HYDROLOGY...
Issued at 240 PM CST Tue Feb 21 2017

Minor river flooding will remain a problem tonight due to rain
last night and continued melting snow from northern WI working
downstream. Expect to see most of the rivers and streams that are
above flood stage to begin falling later tonight. Please see the
latest hydrologic products for more details on specific rivers and
current stages. We are also watching the late winter storm for
later this week which could raise river levels once again.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......RDM
HYDROLOGY......Kallas
Hazardous weather outlook, Feb 21, 2:47 PM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service Green Bay WI
247 PM CST Tue Feb 21 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
247 PM CST Tue Feb 21 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The combination of melting snow during the past week and rain from
last night has brought several rivers above flood stage. While
most river levels are expected to drop tonight, minor flooding is
still possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The continued warm temperatures with recent rainfall will
continue to produce runoff which could produce ice breakup or make
ice conditions unstable on area rivers, lakes, and reservoirs
through the week. Monitor local ice conditions in the coming days,
and consider securing and protecting equipment, and removing ice
shacks.

A strong low pressure system will bring wintry precipitation to
the area from Thursday night through Saturday. This system has
the potential to bring several inches of accumulating snow to
north-central and northeast Wisconsin. The best chance for heavy
snow appears to be north of a line from Wausaukee to Wisconsin
Rapids. Areas south of this line have an increased chance for a
wintry mix of snow, sleet, and freezing rain. The exact track of
the low will determine where the swath of heavy snow will end up
falling, therefore future forecasts should be closely monitored.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-222100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
247 PM CST Tue Feb 21 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The combination of continued warm temperatures this week and
recent rainfall may make ice conditions unstable on the Bay of
Green Bay. All interests should closely monitor local ice
conditions in the coming days, and consider securing and
protecting equipment.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of gale force gusts with the passage of a
strong cyclone on Friday through Saturday.

Kallas/Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:05 AM CSTMarine Dense Fog AdvisoryGRB17 hr
Feb 22, 9:44 AM CSTRiver Flood WarningGRBOutagamie, Shawano, Waupaca6 days
Feb 22, 3:22 PM CSTGale WatchGRB13 hr

Nearby

River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.